Two patients with underlying thromboembolic disorders developed severe thrombocytopenia while receiving heparin sodium; one of these patients developed recurrence of the thrombocytopenia and possible heparin-induced pulmonary emboli when heparin was restarted. In a prospective study of patients receiving heparin in a coronary care unit (CCU), nine of 37 patients developed transient mild thrombocytopenia (platelet counts ranging from 88,000 to 150,000/cu mm). Heparin added to citrated platelet-rich plasma caused platelet aggregation in the two original patients, in three of six CCU patients tested, and in 17 of 87 other subjects, with maximum aggregation at concentrations of heparin likely to be present in vivo during therapy. We herein discuss evidence that suggests that heparin may cause or aggravate thrombosis by causing platelet aggregation. The occurrence of severe heparin-induced thrombocytopenia is well documented, and mild transient thrombocytopenia may be more common than has been recognized. Studies of heparin efficacy should take these responses into account.
(Arch Intern Med 138:548-552, 1978)